For many men with prostate cancer, hormone therapy is a treatment option. However, hormone therapy (otherwise known as androgen deprivation therapy) has side effects, such as causing a decrease in bone mineral density.
Studies have shown that decreased bone mineral density can be detected after six to nine months of hormone therapy. This loss of density also increases as therapy is extended. A bone density test uses x-rays to determine the amount of calcium and other minerals that are present in your bones.
If bone density decreases enough, osteoporosis can be diagnosed. The primary risk for men who have osteoporosis is a bone fracture. Some studies have shown that up to one in five men will have a bone fracture in the first five years of hormone therapy.
Because osteoporosis is a known side effect of hormone therapy, men who will be starting this treatment are usually recommended to take calcium and vitamin D supplements. Additionally, other activities that can improve bone density are encouraged (such as exercises that involve weight-bearing). Examples of weight-bearing activities include walking or jogging, dancing, yard work, team sports like basketball or baseball, skiing, and weight lifting. Activities that lessen bone mineral density (such as smoking) are discouraged.
Your doctor will likely want to measure your bone density prior to starting hormone therapy and then will monitor it while you are on the treatment.
Some medications (including bisphosphonates like Fosamax) have been shown to slow the decrease in bone mineral density in men who are undergoing hormone therapy, but it is not known if these drugs also reduce the risk of fractures.
It is important to discuss this potential side effect of hormone therapy with your doctor before beginning treatment.
Shahinian VB, Kuo YF, Freeman JL, et al. Risk of fracture after androgen deprivation for prostate cancer. N Engl J Med. 2005;352(2):154.
Saad F, Adachi JD, Brown JP, et al. Cancer treatment-induced bone loss in breast and prostate cancer. J Clin Oncol. 2008;26(33):5465.